Long-Term Ibuprofen Causing Tinnitus Flare?

Discussion in 'Support' started by Lana19, Feb 1, 2019.

    1. Lana19

      Lana19 Member

      Tinnitus Since:
      2015
      Cause of Tinnitus:
      Virus
      Hi guys,

      Just looking for some advice. I have been taking Ibuprofen 400 milligrams a night for two or three years for a chronic pain condition. 4 days ago I noticed an increase in my tinnitus.

      I'm wondering if it's possible that being on ibuprofen for this long could be causing it? Would it be best to stop taking the drug or could I be risking this tinnitus increase being permanent?

      Thanks,
       
    2. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      I have seen reports of ototoxicity with Ibuprofen. I generally don't worry about it because I use it sporadically, but given your long term use, there could be some causality there.

      I'm not sure that it would show abruptly like that, but if I were you I'd probably see if there is an alternative I could use to see if it makes a difference.

      Good luck!
       
      • Like Like x 1
    3. Jim Snow

      Jim Snow Member

      Tinnitus Since:
      2015
      Cause of Tinnitus:
      Unknown
      I am new to this forum and right off looked for a discussion of OTC pain medications. I was a moderate user of ibuprofen and/or aspirin for years and for the last several years have taken virtually nothing for occasional aches and pains. So far as I know all of them hurt your ears, Tylenol included. What do others do when your are sick or have everyday aches and pains?
       
    4. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      The ototoxicity is not the same across the drugs: some are more ototoxic than others.

      I don't know of any reports of ototoxicity from a sporadic use of your over-the-counter pain killers like ibuprofen/acetaminophen/aspirin. However I did read reports of ototoxicity when the drugs were used for long periods of time and/or at high doses.

      So to answer your question, what I do when I have a headache or some other pain that these painkillers can help alleviate, I take them as directed and I don't worry about my ears.

      If the doc was to order a regimen of steady use or high doses, I'd have a longer conversation with him/her about ototoxicity.
       
    5. AUTHOR
      AUTHOR
      Lana19

      Lana19 Member

      Tinnitus Since:
      2015
      Cause of Tinnitus:
      Virus
      Hi, thanks for your reply :) i've decided to stop the ibuprofen, I also take tylenol and have done for a couple of years, i'll see if I can cut that back (not sure if I'll be able to go totally drug free as the pain sometimes disrupts my sleep).

      Do you know whether tinnitus caused by drug use is permanent in nature? I've tried some Googling and can find lots of stuff talking about the link between ibuprofen and tinnitus but unsure whether the tinnitus generally goes away once the drug is stopped?

      thanks!
       
    6. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      This question comes up often when it comes to drug ototoxicity. I've read about both cases on here actually, so both outcomes are possible, but there is a good probability that healing happens after discontinuing the drug.
       
      • Like Like x 1
    7. AUTHOR
      AUTHOR
      Lana19

      Lana19 Member

      Tinnitus Since:
      2015
      Cause of Tinnitus:
      Virus
      Hi, I just realised that i've also been taking pepto bismol on most days for the past 6 to 8 weeks and it says on the bottle that it can cause tinnitus. I suspect this might be the cause of my tinnitus rather than the ibuprofen. I've stopped taking it though I was wondering do you know how likely it is that t caused by pepto-bismol is permanent? I know it's impossible to know for sure but just wondering because some drugs seem to have better recovery rates than others.
      Thank you!
       
    8. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      Unfortunately no, there is no hard and fast rule. Even anecdotal evidence is all over the place.
       

Share This Page

Loading...